CSN Login
Members Online: 5

wwater retention and weight gain

zigman
Posts: 11
Joined: May 2012

I've been looking for some discussion on this topic and maybe I missed it. Just finished my 6th treatment of TCH and I am having problems with my feet, legs, arms and hands swelling. Had a Lacex(sp) IV with that treatment and that helped. Two weeks later back where I was but finally got Lacex pills and started those today. The water retention makes it very hard to walk and I get very out of breath quickly. How long does it take to recover from all this once the BIG chemo has been completed. My 6th treatment was August 27th and it has royally kicked my butt!! Any info would be greatly appreciated.

SIROD's picture
SIROD
Posts: 2124
Joined: Jun 2010

Do you raise your feet higher than your heart at night on pillows? That might help.

There are some compression sox you can wear during the day (cheap at Walmart) to help also. Don't use any salt and watch for food that has it.

Best,

Doris

jnl's picture
jnl
Posts: 3873
Joined: May 2009

I am hoping the water pills will help you. Have they yet?

Hugs, Leeza

CypressCynthia's picture
CypressCynthia
Posts: 3954
Joined: Oct 2009

Here is a good link for you about water retention:

What Is Water Retention (Fluid Retention)? What Causes Water Retention?

http://www.medicalnewstoday.com/articles/187978.php

A couple of other thoughts:
1) Your water retention can be caused by chemo, but it can also be caused by other things such as heart or kidney disease. If this is persisting, I would get a good physical with my primary care provider.
2) After chemo, we are all usually whipped out. But being sedentary will make things worse. It can actually cause fluid retention, so you can get into a vicious cylcle. Try and get up and take short walks frequently. Build slowly each day.
3) If you really can't walk, move your arms and legs while sitting. Flex your calf muscles and wiggle your feet forward and back. Pretend step on your tiptoes and then put your foot flat again while sitting. The blood in your veins (especially in your legs) is not actively pumped--to get the blood back to your heart, your body depends on muscle contractions. Anotherwords, you have to move it to lose it ;-).
4) As Doris mentioned, use pillows to raise your arms and legs to help gravity assist your body.

And here are more tips from chemocare:

Things you can do to manage swelling:
•Elevate your feet as often as possible. (Either sitting in a chair with your feet on a stool with a pillow or in the bed or couch with feet up on two pillows)
•Do not stand for long periods of time.
•Avoid tight clothing (shoes, girdles, etc).
•Do not cross your legs.
•Reduce your salt intake if swelling is present. Avoid foods such as bouillon, potato chips, tomato juice, bacon, ham, canned soups, soy sauce, and table salt, for example.
•Try to eat a balanced diet (see eating well section).
•If your swelling is severe, consider wearing Jobst stockings or TED hose.
•Weigh yourself daily. Notify your doctor or health care provider if you have gained 5 pounds or more in a week.
•Take your medications exactly as prescribed.
Managing Swelling
http://www.chemocare.com/managing/swelling.asp

Hope this helps. Sending big hugs and positive thoughts your way. Let us know how you are doing.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network